Alert archive / Oregon / Gale Warnings in 2017
Gale Warning 1, NWS Medford, OR
NWS Medford, OR issued this gale warning at Jan 8, 2017, 3:24 AM PST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 8, 2017, 3:24 AM PST (11:24 UTC)
- Expired
- Jan 8, 2017, 10:00 AM PST
- In force
- 7 hr
- Issued by
- NWS Medford, OR
The text
As transmitted.
456 WHUS76 KMFR 081124 MWWMFR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 324 AM PST SUN JAN 8 2017 PZZ370-376-090030- /O.NEW.KMFR.GL.W.0001.170108T1124Z-170108T1800Z/ /O.CON.KMFR.SE.W.0001.000000T0000Z-170112T0600Z/ /O.CON.KMFR.SC.Y.0003.000000T0000Z-170108T1500Z/ WATERS FROM FLORENCE TO CAPE BLANCO OR FROM 10 TO 60 NM- WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA FROM 10 TO 60 NM- 324 AM PST SUN JAN 8 2017 ...GALE WARNING IN EFFECT UNTIL 10 AM PST THIS MORNING... ...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 10 PM PST WEDNESDAY... * WINDS...SOUTH 25 TO 35 KT WITH GUSTS UP TO 45 KT THIS MORNING THEN SOUTHWEST 20 TO 30 KT WITH GUSTS UP TO 40 KT INTO MONDAY MORNING. GALES MAY DEVELOP AGAIN MONDAY AFTERNOON INTO MONDAY EVENING AND ALSO ON TUESDAY. * SEAS...STEEP WIND DRIVEN SEAS OF 9 TO 12 FEET...INCREASING TO 10 TO 14 FEET TODAY. SEAS DIMINISH SLIGHTLY TONIGHT BUT SOUTHWEST SWELL AND WIND WAVES WILL PRODUCE VERY STEEP SEAS OF 11 TO 14 FEET AT AROUND 10 SECONDS ON MONDAY. HIGH AND VERY STEEP SEAS WILL PERSIST THROUGH WEDNESDAY EVENING. * AREAS AFFECTED...ALL AREAS WITH STRONGEST WINDS THIS MORNING BEYOND 30 NM FROM SHORE. * VIEW THE HAZARD AREA IN DETAIL AT HTTP://WEATHER.GOV/MEDFORD/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A HAZARDOUS SEAS WARNING MEANS VERY STEEP AND HAZARDOUS SEA CONDITIONS ARE IMMINENT OR OCCURRING. RECREATIONAL BOATERS SHOULD REMAIN IN PORT...OR TAKE SHELTER UNTIL WAVES SUBSIDE. COMMERCIAL VESSELS SHOULD PREPARE FOR ROUGH SEAS AND CONSIDER REMAINING IN PORT OR TAKING SHELTER IN PORT UNTIL HAZARDOUS SEAS SUBSIDE. A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ALONG WITH VERY STEEP AND HAZARDOUS SEAS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ PZZ350-356-090030- /O.CON.KMFR.SC.Y.0003.000000T0000Z-170108T1500Z/ /O.CON.KMFR.SE.W.0001.170108T1500Z-170112T0600Z/ COASTAL WATERS FROM FLORENCE TO CAPE BLANCO OR OUT 10 NM- COASTAL WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA OUT 10 NM- 324 AM PST SUN JAN 8 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST THIS MORNING... ...HAZARDOUS SEAS WARNING REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 10 PM PST WEDNESDAY... * WINDS...SOUTH 25 TO 30 KT WITH GUSTS UP TO 40 KT. * SEAS...STEEP WIND DRIVEN SEAS OF 6 TO 9 FEET EARLY THIS MORNING...THEN SOUTHWEST SWELL AND WIND WAVES WILL COMBINE TO PRODUCE VERY STEEP SEAS OF 9 TO 13 FEET AT AROUND 10 SECONDS THIS AFTERNOON THROUGH MONDAY EVENING. SEAS WILL THEN REMAIN HIGH AND STEEP INTO WEDNESDAY EVENING. * AREAS AFFECTED...ALL AREAS CAN EXPECT SMALL CRAFT WINDS AND VERY STEEP AND HAZARDOUS SEAS...WITH THE STRONGEST WINDS AND AND HIGHEST SEAS IN THE VICINITY OF CAPE BLANCO. * VIEW THE HAZARD AREA IN DETAIL AT HTTP://WEATHER.GOV/MEDFORD/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WINDS AND SEAS WILL CREATE A POTENTIAL HAZARD TO SMALLER VESSELS AND INEXPERIENCED MARINERS. A HAZARDOUS SEAS WARNING MEANS VERY STEEP AND HAZARDOUS SEA CONDITIONS ARE IMMINENT OR OCCURRING. RECREATIONAL BOATERS SHOULD REMAIN IN PORT...OR TAKE SHELTER UNTIL WAVES SUBSIDE. COMMERCIAL VESSELS SHOULD PREPARE FOR ROUGH SEAS AND CONSIDER REMAINING IN PORT OR TAKING SHELTER IN PORT UNTIL HAZARDOUS SEAS SUBSIDE. && $$ DW HTTP://WWW.WEATHER.GOV/MEDFORD
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this gale warning went out at Jan 8, 3:09 AM PST, 15 minutes earlier.
Area forecast discussion, Jan 8, 3:09 AM PST, 15 minutes before
Area Forecast Discussion
National Weather Service Medford OR
309 AM PST Sun Jan 8 2017
.DISCUSSION...Cold ground and all the snow remaining in the west
side valleys has allowed temperatures to drop back to near
freezing this morning, and we've also had dense fog develop.
Reports indicate it is icy in spots out there this morning, so we
hoisted a freezing fog advisory (PDXNPWMFR). As the next front
nears, winds will pick up and mix out both the fog and the cool
temperatures, and this could occur at any moment, but probably by
dawn at the latest. There is some small concern that as rain
arrives this morning, there could be a brief period of freezing
rain in the valleys due to continued cold ground and cold surface
temperatures, but confidence was not high enough to issue any
winter headlines. We did mention this in the freezing fog advisory
as something to be on the lookout for.
Rain can be seen on radar spreading north through northern
California right now as the next frontal system offshore nears
and pulls ample moisture up through the Sacramento Valley. Models
remain consistent in showing widespread moderate to heavy rain
across our area today, and a flood watch remains in effect across
our southern tier of counties. Flood advisories will likely be
needed eventually today, and the most likely location to need a
flood warning today will be over central Siskiyou County where the
rain will be heaviest and snowmelt most efficient. We will also
see gusty winds through the Shasta Valley and across the east
side. Guidance shows winds just short of advisories except across
portions of southern Lake and Modoc Counties where a wind advisory
is already in place.
As the cold front moves in tonight, snow levels will fall to
around 3000 feet. At the same time, plenty of moisture will
continue to stream onshore both in the wake of the departing front
and also in advance of another frontal system Monday night into
Tuesday. The result will be very heavy snow over the coastal
mountains, Siskiyous, Cascades, and in the Shasta area above 3000
feet. Winter storm watches (PDXWSWMFR) were hoisted in these
areas for Monday into Tuesday. Below 3000 feet, we'll be dealing
with more heavy rain and continued flooding concerns.
If all that weren't enough, another extremely wet and mild system
will plow in later Tuesday into Wednesday bringing another round
of heavy rain and high snow levels. Although the breaks between
systems get longer later this week, it looks like the parade of
frontal systems may just keep coming. -Wright
&&
.AVIATION...08/06Z TAF CYCLE...From the Cascades west...Light rain
showers with areas of MVFR cigs and local IFR cigs/vsbys will persist
into Sunday morning. Steady rain and widespread MVFR with higher
terrain obscured will return later Sunday morning...with heavier
areas of precipitation producing periods of IFR conditions.
East of the Cascades....MVFR/IFR conditions with a mix of rain and
snow showers will diminish tonight...with VFR conditions prevailing.
Steady precipitation, mostly rain, will develop early Sunday morning
and spread across the area by Sunday afternoon with areas of MVFR
cigs and higher terrain obscured. JRS
&&
.MARINE...Updated 800 PM PST Saturday 7 January 2017...Seas will
remain steep to very steep and dominated by wind waves and fresh
swell. The next front on Sunday will bring another round of gusty
winds to the coastal waters. While gales are possible, the latest
model data has trended slightly weaker leading to higher confidence
in a high end advisory strength event. Models are consistently
producing several fronts and periods of gusty winds through the
middle of next week, therefore confidence is high that very steep
and hazardous seas will spread to all areas on Sunday and persist
through midweek. JRS
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Wind Advisory from noon today to 8 PM PST this evening for
ORZ030-031.
Winter Storm Watch from Monday morning through late Monday night
ABOVE 3000 FEET for for ORZ025-027-028.
Flood Watch through this evening for ORZ021-022-024-028.
Flood Watch through this evening for ORZ023-026.
Winter Storm Watch from late tonight through Tuesday morning
ABOVE 3000 FEET for for ORZ024.
Freezing Fog Advisory until 7 AM PST this morning for
ORZ023-024-026.
CA...Wind Advisory from noon today to 8 PM PST this evening for
CAZ085.
Flood Watch through this evening for CAZ080.
Freezing Fog Advisory until 7 AM PST this morning for CAZ080.
Flood Watch through this evening for CAZ081>083-085.
Winter Storm Watch from Monday morning through Tuesday morning
ABOVE 3000 FEET for for CAZ082-083.
Winter Storm Watch from late tonight through Tuesday morning
ABOVE 3000 FEET for for CAZ080.
Pacific Coastal Waters...Small Craft Advisory until 7 AM PST this morning for
PZZ350-356-370-376.
Hazardous Seas Warning from 7 AM this morning to 10 PM PST
Wednesday for PZZ350-356.
Hazardous Seas Warning until 10 PM PST Wednesday for PZZ370-376.The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 1:28 AM PST | Freezing Fog Advisory | MFR | Coos, Curry, Douglas, Jackson, Josephine | 6 hr |
| Jan 8, 2:42 AM PST | Winter Storm Watch | MFR | Curry, Douglas, Jackson, Josephine, Klamath | 11 hr |
| Jan 8, 12:08 PM PST | Areal Flood Advisory | MFR | Douglas, Jackson, Josephine | 56 hr |
| Jan 8, 2:11 PM PST | Winter Storm Watch | MFR | Klamath, Lake | 12 hr |
| Jan 8, 2:11 PM PST | Winter Storm Warning | MFR | Curry, Douglas, Jackson, Josephine, Klamath, Lake | 62 hr |
| Jan 8, 2:11 PM PST | Winter Weather Advisory | MFR | Coos, Curry, Douglas, Jackson, Josephine, Klamath and 1 more | 3 days |
| Jan 8, 9:18 AM PST | Areal Flood Warning | MFR | Siskiyou | 6 hr |
| Jan 8, 2:16 PM PST | Areal Flood Advisory | MFR | Modoc, Siskiyou | 58 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.